Announcement

Collapse

Welcome to the updated and refreshed Tourette Canada Online Forum!

Tourette Canada Online Forum is a free, safe, moderated online community where registered users can exchange ideas, information and support about issues related to Tourette Syndrome. Tourette Canada has recently changed the server and refreshed the pages so returning members will notice a brighter look. Tourette Canada welcomes back two former moderators, Janet Rumsey and Cathy Wylie, to the Forum. Their knowledge and insight will serve the Tourette Forum participants with dedication and expertise.

We would like to thank the administrators and moderators who have dedicated countless hours to build and maintain the Forum. We look forward to continuing to provide a place for individuals and families affected by Tourette Syndrome and its associated disorders to get information, exchange information with others, and connect with the affiliates and support available across Canada.
See more
See less

Prescription Pharmaceuticals.

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Prescription Pharmaceuticals.

    Hi my name is Michael, I was taking prescription Pills for Tourette syndrome.

    I thought on it for awhile and decided to make a thread on my choice to stop taking them. I took pills for Tourette syndrome, ADHD and anxiety (Along with some trials of pills for aggression, didn't work out too well). My parents and doctor came to a conclusion that it was a good idea to help me cope in social situations. I don't really know how long I took them for but my guess about 10 years.

    I stopped taking pills when I was 16. My parents and I made that decision over time because I was constantly sleeping a lot, waking up late and not seeming too alert.
    I also thought it was best for my well being because the pharmacist was concerned about an interaction between two of the pills and the possibility of it developing into something like a nervous system disorder. We had meetings with my Psychiatrist, he was not too worried about the pill interactions until we brought up the pharmacist's concerns. What happened is that I was weaned off of them because you can't go cold turkey with meds due to withdrawal (there was no concern of dependency).

    I decided it was best for my well being due to the concerns of my parents I was being too heavily medicated, it might not have been helping me due to constant and increased ticking when I was taking and the pills starting to show minimal effect. I even felt like my pills started to help less and less after awhile and when asked by my mother, agreed they are starting to help less.

    We made that decision, however. I am doing better now, still having some ticks but finding outlets rather than medicine. I am and was a high functioning Tourette's Syndrome patient so there isn't any worry about dependency.

    (If there are any doctors, psychiatrists or pharmacists on this forum, all due respect to you but this is my opinion on the subject. You guys are doing your jobs and it's nothing against you personally, it's more the mindset of society.)

    My personal opinion on prescribing harsh medications for disorders is that it is disgusting and drugging out people who are deemed "abnormal" who in fact have plenty of potential is a bad mindset to adopt and should be reconsidered and critically thought over.

    For people with Tourette's who are taking medication, my advice to you is to ask yourself, is your medications helping you with your disorder or your ticks? Do you feel drugged out or dulled down? Do you function highly? Have you talked to your parents/guardians/loved ones about your medications and why you're on them.
    *PS If this thread isn't in the right category I will gladly move it.
    *PPS Not sure if this category is general discussion

    What do you guys think on this subject, I would love to hear some viewpoints.

    Thank you for reading this forum.

    -Michael

  • #2
    Re: Prescription Pharmaceuticals.

    That is a really interesting post, Michael. In our personal case, there have been a couple of meds my son (currently almost 14) has tried that definitely caused more harm than good (e.g. Paxil, Clonidine). But the medications he takes now don't seem to have any side effects, thank goodness. He takes:

    Ativan -- very small dose, four times a day (we cut the little tablets into little pieces)
    Guanfacine (Tenex) - 1 mg, four times a day
    Zoloft - big, big dose (because of associated OCD): 200 mg a day
    Melatonin - 3 mg at bedtime
    Zaleplon - small dose (5 mg) if needed for insomnia during the night

    I am interested to know what you were taking -- but only if you're comfortable sharing. I have read about some medications causing cognitive dulling (in other words, a medication getting in the way of active, creative thinking), such as Topamax. Also, I have read that up until about ten years ago, or so, medical professionals used to prescribe some very heavy duty anti-psychotics for Tourette Syndrome, such as Halidol. However, I've been to some conferences where the presenters said that they try to reserve the big guns for cases where the milder medications aren't working, and the individual is finding his or her symptoms extremely impairing.

    I'm also curious to know how long ago you completed your weaning off process.

    I hope that over the next days and weeks, we'll hear about others' experiences with meds too!

    Comment


    • #3
      Re: Prescription Pharmaceuticals.

      Hello Michael and welcome to the Tourette Canada Forum!

      Please keep in mind, however that everyone's experience with any form of therapy, whether it's medication, or talk therapy is different. Most people find relief of their symptoms and if they happen to experience adverse effects, they need to discuss their experience with their doctor so that appropriate and rational modifications be made.

      My personal opinion on prescribing harsh medications for disorders is that it is disgusting and drugging out people who are deemed "abnormal" who in fact have plenty of potential is a bad mindset to adopt and should be reconsidered and critically thought over.
      Medications have specific purposes or indications that must be prescribed within specific guidelines. Occasionally there may be unwanted side effects, and by communicating with the doctor, often the side effects can be managed.

      Any form of therapy weighs the benefits against the risks or inconveniences, which is why the doctor should assess the overall symptoms an individual is experiencing and target the symptoms that cause the greatest impairment, discomfort or pain.

      Therapeutic decisions are made rationally based on medically accepted practices.

      People with Tourette Syndrome and associated disorders are not abnormal, but rather have brain development than is not typical of the general population. It means our brains function in a different way from the "neurotypicals" and sometimes medications can help moderate the symptoms that interfere with our ability to function effectively.

      It would be the same as someone with diabetes requiring insulin to maintain their blood sugar, or another person requiring eyeglasses to see more clearly.

      No one would refuse insulin or eyeglasses, as long as the correct prescription were given....and the same would apply to Tourette and related disorders.

      For people with Tourette's who are taking medication, my advice to you is to ask yourself, is your medications helping you with your disorder or your ticks? Do you feel drugged out or dulled down? Do you function highly? Have you talked to your parents/guardians/loved ones about your medications and why you're on them
      Excellent advice, Michael! I would add that the doctor should be added to the list of individuals included in the discussion.

      Your point speaks to the very skills each of us needs to develop to take charge of our healthcare, to gather accurate and reliable information, and then to advocate and negotiate for our own needs.

      Commendations on the insights you have shown in your analysis of your situation!

      It will be interesting to learn more about your own experience if you choose to share the information Aparente was asking about.
      Steve

      Dum spiro spero....While I breathe, I hope

      Tourette Canada Homepage
      If you enjoy the TC Forum, please consider a Tourette Canada membership
      Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

      Comment

      Working...
      X